Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 206, NWS Wichita, KS

August 12, 2005McPherson County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2005, 5:55 PM CDT for McPherson County, Rice County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 5:55 PM CDT (22:55 UTC)
Expired
Aug 12, 2005, 6:30 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:15 PM CDTTSTM WND DMG1 S Mcpherson, KSLARGE TREE LIMBS DOWN.
Aug 12, 6:25 PM CDTTSTM WND GST 606 Sw Mcpherson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122255
SVRICT
KSC113-159-122330-
/O.NEW.KICT.SV.W.0206.050812T2255Z-050812T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS.
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 630 PM CDT.

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF INMAN...OR ABOUT 10 MILES NORTH
  OF HUTCHINSON...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  INMAN...MCPHERSON...WINDOM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 122305
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI AUG 12 2005

KSC113-159-122330-
/O.CON.KICT.SV.W.0206.000000T0000Z-050812T2330Z/
MCPHERSON KS-RICE KS-
605 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN RICE AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 630 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH.  THIS STORM WAS LOCATED JUST NORTHWEST OF INMAN...OR 13 
MILES SOUTHWEST OF MCPHERSON...AND MOVING NORTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES...INCLUDING THE
TOWN OF INMAN.

LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790

$$

DARMOFAL
000 
WWUS53 KICT 122328
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT FRI AUG 12 2005

KSC113-159-122338-
/O.EXP.KICT.SV.W.0206.000000T0000Z-050812T2330Z/
MCPHERSON KS-RICE KS-
628 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE AND 
SOUTHWESTERN MCPHERSON COUNTIES WILL BE ALLOWED TO EXPIRE...

AT 624 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:38 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 3:38 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT FRI AUG 12 2005

.DISCUSSION...

TONIGHT-SUN:

MAIN CONCERN IS QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA.
GIVEN IT IS NEARLY PARALLEL TO CURRENT AND PROGNOSTICATED UPPER
FLOW, ANTICIPATE MOST BOUNDARY MOVEMENT WILL BE THE RESULT OF
CONVECTION. DID NOT PUT A LOT OF STOCK INTO LATEST NAM. 1200 UTC
GLOBAL FORECAST SYSTEM MODEL AND LOCAL WORKSTATION ETA-KF WERE IN
VERY GOOD AGREEMENT WITH MAIN BAND OF PRECIPITATION MOST LIKELY IN
THE VICINITY OF AREA BOUNDED BY GBD-EMP-HUT TONIGHT WITH
PRECIPITATION WANING A BIT DURING THE DAY SAT. PRECIPITATION
SHOULD REDEVELOP SAT NIGHT/ EARLY SUN PRIMARILY ALONG/SOUTHEAST OF
EMP-ICT-HARPER LINE. GIVEN DRY GROUND AND LACK OF STRONG LOW LEVEL
JET FEEDING MOISTURE INTO BOUNDARY, NOT INCLINED TO GO WITH ANY
SORT OF WATCH/OUTLOOK FOR FLOODING, BUT WILL MENTION ISOLATED
FLOODING POSSIBLE IN HAZARDOUS WEATHER OUTLOOK. BY LATER SUN BEST
CHANCE OF PRECIPITATION WILL SHOULD BE CONFINED TO AREA MORE
SOUTH/SOUTHEAST OF ICT. MAXES SHOULD BE SIGNIFICANTLY BELOW
CLIMATOLOGY AS A RESULT OF PRECIPITATION/CLOUDS OVER THE WEEKEND.

MON-TUE:

PRECIPITATION WILL LIKELY INCREASE AGAIN SUN NIGHT IN THE VICINITY
OF OK BORDER, WITH MODELS HINTING AT A 850MB FRONTOGENESIS
INCREASING, AND SOME DECENT WARM AIR ADVECTION. LATER ON MON-TUE,
WITH 850MB BOUNDARY/MOISTURE LIFTING NORTH PRECIPITATION SHOULD
GRADUALLY WANE. CLOUDS STILL SHOULD KEEP TEMPERATURES BELOW
CLIMATOLOGY THIS PERIOD.

WED-FRI:

MUCH OF FORECAST BASED ON 0000 UTC GLOBAL FORECAST SYSTEM
MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
BLEND. SOME DIFFERENCES IN SURFACE FRONT LOCATION, HOWEVER NET
EFFECT IS NOT TOO GREAT. PREVIOUS FORECAST HAD THINGS WELL IN HAND.
BIGGER DISAGREEMENT WAS AMONG SURROUNDING OFFICES ON WHEN TO
START/STOP PRECIPITATION. CURRENT THINKING WAS DIGGING WESTERN US
TROUGH WILL HELP BUILD CENTRAL US RIDGE, AND PUSH FASTER FLOW NORTH
OF AREA. BELIEVE CHANCE OF PRECIPITATION WILL BE ON THE WANE. NEXT
CHANCE WILL BE LATER FRI/SAT WHEN WESTERN TROUGH WILL BE MOVING
ACROSS THE NORTHERN PLAINS AND SHOULD DRIVE ANOTHER COLD FRONT INTO THE
AREA. WENT NEAR CLIMATOLOGY ON WED, WITH TEMPERATURES GOING BACK
ABOVE NORMAL THU/FRI. DEPENDING ON CLOUDS, TEMPERATURES STILL COULD
BE A BIT TOO COOL ON THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  85  66  80 /  70  70  60  40
HUTCHINSON      70  82  64  79 /  70  70  60  30
NEWTON          71  83  66  79 /  70  70  60  40
ELDORADO        71  85  66  80 /  60  70  70  40
WINFIELD-KWLD   73  89  68  81 /  60  60  70  40
RUSSELL         64  80  60  74 /  50  50  50  20
GREAT BEND      66  80  61  76 /  60  50  50  20
SALINA          70  80  62  76 /  70  60  50  30
MCPHERSON       70  82  64  78 /  70  70  50  30
COFFEYVILLE     72  93  68  83 /  30  40  60  50
CHANUTE         71  90  67  81 /  40  40  70  50
IOLA            70  88  67  80 /  40  50  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HOWERTON/
Hazardous weather outlook, Aug 12, 4:10 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT FRI AUG 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE AREA.
SOME OF THE STORMS WILL BE STRONG TO SEVERE LATE THIS AFTERNOON AND
EARLY EVENING.  THE PRIMARY THREAT WILL BE ISOLATED DAMAGING WINDS
AS THE STORMS COLLAPSE.  LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO
POSSIBLE IF STORMS REDEVELOP ACROSS THE SAME AREAS OVERNIGHT.  THE
MOST LIKELY AREA FOR THE ISOLATED FLOODING IS SOUTH OF A LINE FROM
LINDSBORG TO GREAT BEND, AND NORTH OF A LINE FROM HARPER TO EUREKA.
SOME SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO TUESDAY AS THE
FRONT STALLS ACROSS THE SOUTHERN PART OF AREA. AS A RESULT OF
ABUNDANT MOISTURE IN PLACE ALONG THE FRONT, SOME OF THE
THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINFALL. IT APPEARS THAT THE
MOST LIKELY TIME PERIOD FOR HEAVY RAINFALL IS SATURDAY NIGHT.
FLOODING WILL BE A POSSIBILITY ESPECIALLY WHERE STORMS ARE ABLE TO
MOVE REPEATEDLY ACROSS THE SAME LOCATION.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF THE SEVERE THUNDERSTORM
THREAT, SKYWARN ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON

In the hours before

Special weather statement, Aug 12, 5:07 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT FRI AUG 12 2005

KSZ083-122230-
SEDGWICK-
507 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAIZE TO CHENEY...
AND MOVING EAST AT 10 MPH.

STRONG OUTFLOW WINDS TO 50 MPH JUST AHEAD OF THESE STORMS WILL
AFFECT WESTERN SEDGWICK COUNTY, INCLUDING GODDARD, MAIZE, COLWICH,
WEST WICHITA AND LAKE AFTON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Aug 12, 5:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     5 NNE HUTCHINSON        38.13N 97.87W
08/12/2005  60 MPH           RENO               KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 12, 5:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     9 N HUTCHINSON          38.19N 97.92W
08/12/2005  60 MPH           MCPHERSON          KS   TRAINED SPOTTER

&&

BRW
Special weather statement, Aug 12, 5:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT FRI AUG 12 2005

KSZ069-083-092-122315-
BUTLER-SEDGWICK-SUMNER-
540 PM CDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...SEDGWICK AND SUMNER COUNTIES...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 11 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 15 MPH. SCATTERED THUNDERSTORMS
WERE ALSO DEVELOPING ACROSS THE GREATER WICHITA AREA, AS WELL AS
NORTHWEST BUTLER COUNTY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 50 MPH, AS WELL AS
LOCALLY HEAVY DOWNPOURS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Aug 12, 5:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     NON-TSTM WND GST 5 N BUHLER              38.20N 97.78W
08/12/2005  60 MPH           MCPHERSON          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Aug 12, 5:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     5 N BUHLER              38.20N 97.78W
08/12/2005  60 MPH           MCPHERSON          KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:28 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice32 min
Aug 12, 6:27 PM CDTSevere Thunderstorm WarningICTMcPherson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.